Technology & Science

Skin-numbing creams may show deadly side-effects: U.S. regulator

Applying large amounts of skin-numbing creams and lotions that are often used for cosmetic procedures can lead to life-threatening side-effects such as an irregular heartbeat and seizures, U.S. regulators said Tuesday.

Applying large amounts of skin-numbing creams and lotions that are often used for cosmetic procedures can lead to life-threatening side-effects such as an irregular heartbeat andseizures, U.S. regulators said Tuesday.

Topical anesthetics are available with a prescription and over the counter for burning or itching skin, and for pain before, during or after medical and cosmetic procedures.

The drugsinclude lidocaine, tetracaine, benzocaine and prilocaine.

Two deaths have been linked to applying large amounts of the drugs, which can lead to lethal levels in the bloodstream, the U.S. Food and Drug Administration said in its advisory.

A 22-year-old woman and a 25-year-old woman died after putting skin-numbing creams on their legs after laser hair removal.

Following the hair removal, "these women then wrapped their legs in plastic wrap, as they were instructed, to increase the creams' numbing effect. Both women had seizures, fell into comas, and subsequently died from the toxic effects of the anesthetic drugs," the FDA said.

Use of the products before a cosmetic procedure may not be supervised by trained health professionals. Without supervision, people may apply too much to their skin, the advisory said.

The agency has also received reports of side-effects such as irregular heartbeats, seizures and comas, and slowing or stopping of breathing after use of the products.

Both children and adults have shown the effects from using approved and unapproved products, either for long periods of time or on large partsof the body.

People considering cosmetic or medical procedures should ask their doctors about using lower doses of approved creams or look for alternatives to reduce pain, the agency advised.

Last year, Health Canada warned that the local anesthetic benzocaine has been linked to a potentially serious blood condition called methemoglobinemia.

now